Colorado, 2011High Wind in Colorado, March 22 to 23, 2011
March 22 to 23, 2011 · NWS BOU · 4 events in 4 counties and zones
Strong Bora winds developed along the Front Range following the passage of a storm system. Peak wind gusts included: 87 mph at the National Wind Technology Center; 82 mph, 6 miles northwest of Boulder; 80 mph, 7 miles northwest of Berthoud; 72 mph at Front Range Airport in Broomfield; 71 mph at Longmont; 68 mph at Berthoud and 64 mph, 4 miles west of Lakewood.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong Bora winds developed along the Front Range following the passage of a storm system. Peak wind gusts included: 87 mph at the National Wind Technology Center; 82 mph, 6 miles northwest of Boulder; 80 mph, 7 miles northwest of Berthoud; 72 mph at Front Range Airport in Broomfield; 71 mph at Longmont; 68 mph at Berthoud and 64 mph, 4 miles west of Lakewood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 22, 2:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 22, 2:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT TUE MAR 22 2011
.SHORT TERM...GUSTY WINDS HAVE MIXED ACROSS MUCH OF PLAINS AND
FOOTHILLS AS PREVIOUSLY ADVERTISED. SPEEDS ALONG FOOTHILLS AND
ADJACENT PLAINS HAVE APPROACHED THE SUSTAINED CRITERIA FOR HIGH
WINDS. LATEST FORECAST SOUNDINGS INDICATE CURRENT CONDITIONS TO
PERSIST INTO THE EVENING. DON'T SEE GUSTS TO 75 MPH DUE TO LACK OF
DECENT STABLE LAYER. WILL CONTINUE WITH HIGH WIND WARNING FOR
FOOTHILLS AND ADJACENT PLAINS THROUGH 04Z. WINDS STILL PROGGED TO
DECREASE AFTER 04Z SO ANY THREAT FOR HIGH WINDS SHOULD END AT THAT
TIME. AS FOR RED FLAG WARNINGS...WINDS AND RH CERTAINLY HITTING AND
EVEN EXCEEDING CRITERIA. MODELS INDICATE WIND TO BE ON THE DECREASE
WITH HUMIDITY INCREASING. HUMIDITY ALONG FOOTHILLS MAY BE A BIT
SLOWER TO RECOVER INITIALLY. ACROSS MOUNTAINS...CROSS SECTIONS SHOW
MOISTURE ON THE DECREASE THIS EVENING. STILL DECENT OROGRAPHICS TO
KEEP A CHANCE OF SNOW FOR THIS EVENING...WITH A DECREASE AFTER
MIDNIGHT. ON WEDNESDAY...MODELS CONTINUE TO ADVERTISE AN UPPER LEVEL
RIDGE IN PLACE. CROSS SECTIONS SHOW GUSTY WINDS CONFINED TO HIGHER
MOUNTAINS...WITH MUCH LESS WIND FOR FOOTHILLS AND PLAINS. HUMIDITIES
WILL AGAIN BE LOW ALONG THE FOOTHILLS AND PLAINS WITH WARMER
TEMPERATURES AND DRY CONDITIONS EXPECTED. THERE WILL STILL BE A
NORTHWEST SURFACE GRADIENT ACROSS THE PLAINS...AND WITH ENOUGH
MIXING SHOULD SEE SOME NORTHWESTERLIES DURING THE AFTERNOON. SPEED
TO STAY BELOW RED FLAG CRITERIA EVEN THOUGH HUMIDITY WILL BE LOW.
.LONG TERM...PROGRESSIVE WEATHER PATTERN STILL LOOKS LIKE IT WILL
PREVAIL THROUGH THE WEEKEND BEFORE A LITTLE AMPLIFICATION EARLY NEXT
WEEK. THROUGH THE END OF THE WEEK...ZONAL FLOW ALOFT WILL BRING
MILD AND DRY CONDITIONS TO THE FORECAST AREA. THE ECMWF AND GFS
BOTH SHOW FLAT RIDGING AND LOWER RELATIVE HUMDITY LEVELS. A FEW
MOUNTAIN SNOW SHOWERS MAY LINGER. SURFACE PRESSURE PATTERN ALSO
SHOW A GOOD LEE TROUGH OVER THE EASTERN PLAINS.
OVER THE WEEKEND...MORE UNSETTLED WEATHER WILL SPREAD FROM THE
MOUNTAINS OUT ACROSS THE PLAINS AS UPPER TROUGHINESS WORKS ITS WAY
ACROSS THE STATE. THE UPPER TROUGH IS WEAKLY ORGANIZED SO IT IS
HARD TO FOCUS ON ANY SINGLE PERIOD THAT WILL RECEIVE THE MOST
PRECIPITATION. LOW LEVEL FLOW WILL HAVE AN EASTERLY COMPONENT
THROUGH THE WEEKEND WHICH WILL MAKE IT POSSIBLE FOR MOISTURE FROM
THE CENTRAL PLAINS TO ADVECT INTO THE AREA...ESPECIALLY ON SUNDAY
WHEN GULF MOISTURE MIGHT BE ARRIVING ON SOUTHEASTERLY FLOW. SUNDAY
MORNING/S PATTERN ACTUALLY HAS A NICE EARLY SPRING APPEARANCE TO
IT. THIS WILL PROBABLY MAKE SUNDAY AFTERNOON AND EVENING THE
WETTEST PART OF THE WEEKEND.
EARLY NEXT WEEK...IT APPEARS A BIT MORE RIDGING WILL BE BUILDING
OVER THE GREAT BASIN AND WESTERN SLOPE WHICH WILL DRY THINGS OUT AND
ALLOW TEMPERATURES TO WARM UP. TEMPERATURES THROUGH THE REST OF THE
FORECAST PERIOD SHOULD BE AROUND TO SLIGHTLY ABOVE NORMAL DUE TO THE
ZONAL NATURE OF THE FLOW PATTERN.
&&
.AVIATION...STRONG WEST TO NORTHWEST WINDS IN THE 25 TO 35 KT RANGE
STILL EXPECTED TO GRADUALLY DECREASE AFTER 02Z AS GRADIENT WEAKENS.
MODELS STILL INDICATING WINDS TO BECOME SOUTHWEST AROUND 12Z BY 04Z
AS DRAINAGE PATTERN DEVELOPS. THIS LOOKS REASONABLE AS AIRMASS COOLS
AND GRADIENT WEAKENS. GUSTY WINDS WILL BE SLOW TO DECREASE AT KBJC.
BY 18Z...WINDS TO SWITCH TO THE NORTHWEST AS WINDS ALOFT MIX TO THE
SURFACE. SPEEDS TO BE MUCH LIGHTER THAT TODAY...PERHAPS IN THE 10-20
KT RANGE. VFR CONDITIONS TO PREVAIL THROUGH WEDNESDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING IN EFFECT
THROUGH 10 PM MDT FOR FIRE WEATHER ZONES 214>216..238 AND 239.
RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT FOR FIRE WEATHER ZONES
240>251.
HIGH WIND WARNING IN EFFECT UNTIL 10 PM FOR THE FRONT RANGE
FOOTHILLS AND URBAN CORRIDOR...ZONES 35..36..38 AND 39.
&&
SHORT TERM...D-L
LONG TERM....KDRBY
AVIATION...D-L
Hazardous weather outlook, Mar 22, 10:13 AM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT TUE MAR 22 2011
COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT TUE MAR 22 2011
...HIGH WIND WARNING AND RED FLAG WARNINGS IN EFFECT ACROSS
NORTHEAST COLORADO THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO NORTHWEST WINDS ALOFT ARE DEVELOPING OVER THE STATE
TODAY WHICH WILL BRING GUSTY WINDS TO THE EASTERN SLOPES OF THE
MOUNTAINS...THE FOOTHILLS AND ADJACENT PLAINS. WINDS WILL BE
STRONGEST THIS AFTERNOON AND EARLY EVENING IN AND NEAR THE FRONT
RANGE FOOTHILLS AND ALONG THE CHEYENNE RIDGE. ALTHOUGH IT WILL BE
COOLER TODAY...THE STRONG WINDS AND CONTINUED LOW RELATIVE
HUMIDITIES THIS AFTERNOON WILL KEEP THE FIRE DANGER ELEVATED. AS A
RESULT...A RED FLAG WARNING IS IN EFFECT FOR MOST OF THE REGION THIS
AFTERNOON AND EVENING. A HIGH WIND WARNING IS ALSO IN EFFECT OVER
THE FOOTHILLS AND THE URBAN CORRIDOR. WEST WINDS OF 45 TO 55 MPH
WITH GUSTS UP TO 65 MPH WILL BE POSSIBLE. SOME LIGHT SNOW IS
EXPECTED IN THE MOUNTAINS MAINLY ALONG WEST FACING SLOPES TODAY...
DIMINISHING OVERNIGHT. THE STRONG WINDS OVER THE REGION WILL
DECREASE LATE THIS EVENING...LINGERING LONGEST IN THE FOOTHILLS THIS
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SERIES OF PACIFIC STORM SYSTEMS WILL MOVE ACROSS THE REGION LATE
THIS WEEK AND OVER THE WEEKEND. THIS WILL BRING PERIODS OF SNOW TO
THE MOUNTAINS FROM THURSDAY THROUGH THE WEEKEND. SNOW ACCUMULATIONS
SHOULD REMAIN LIGHT AS THE WEATHER SYSTEMS MOVE ACROSS THE REGION
QUICKLY. THE CHANCE FOR RAIN OR SNOW WILL SPREAD ONTO THE PLAINS
LATE FRIDAY AND CONTINUE THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
D-L/DANKERS
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- March 22, 4:00 PM MST to March 23, 3:46 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- March 22, 4:00 PM MST to March 23, 1:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- March 22, 4:00 PM MST to 10:00 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- March 22, 4:00 PM MST to March 23, 1:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, March 22, 2011$1.3 million · EF2 · 64 events
- Flash Flood and Debris Flows in California, March 22 to 27, 2011$32 million · 52 kt wind · 20 events
- Winter Weather in Wisconsin, March 22, 20111 death · $2,000 · 1 event
- Tornado and Hail in Nebraska, March 22, 2011$1.4 million · EF1 · 12 events
- Winter Storm in Wisconsin, March 22 to 23, 2011$3.0 million · 7 events
- Winter Storm and Lightning Strike in Wisconsin, March 22 to 23, 2011$566,000 · 19 events
- Wildfire in Kansas, March 22, 2011$1.0 million · 1 event
- Wildfire in Missouri, March 22 to 23, 2011$510,000 · 5 events
- Wildfire in Oklahoma, March 22, 2011$250,000 · 1 event
- Winter Storm and Heavy Snow in Michigan, March 22 to 23, 2011$80,000 · 11 events
- Tornadoes and Hail in Iowa, March 22, 20112 injured · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, March 22 to 23, 201146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287584, 287585, 287589, 287591.